Bifurcation analysis of periodic SEIR and SIR epidemic models. (English) Zbl 0786.92022

Summary: The bifurcations of the periodic solutions of \(SEIR\) and \(SIR\) epidemic models with sinusoidally varying contact rate are investigated. The analysis is carried out with respect to two parameters: the mean value and the degree of seasonality of the contact rate. The corresponding portraits in the two-parameter space are obtained by means of a numerical continuation method. Codimension two bifurcations (degenerate flips and cusps) are detected, and multiple stable modes of behavior are identified in various regions of the parameter space. Finally, it is shown how the parametric portrait of the \(SEIR\) model tends to that of the \(SIR\) model when the latent period tends to zero.


92D30 Epidemiology
34C23 Bifurcation theory for ordinary differential equations
34C25 Periodic solutions to ordinary differential equations


Full Text: DOI


[1] Anderson, M., May R. M.: Directly transmitted infectious diseases: control by vaccination. Science 215, 1053-1054 (1982) · Zbl 1225.37099
[2] Arnold, V. I.: Geometrical methods in the theory of ordinary differential equations. Berlin Heidelberg New York: Springer 1983 · Zbl 0507.34003
[3] Arnold, V. I., Afraimovich, V. S., Il’yashenko, Yu. S., Shil’nikov, L. P.: Bifurcation theory (in Russian). In: Anosov, D. V., Arnold, V. I. (eds.) Dynamical systems, vol. 5, pp. 5-218. Moscow: VINITI 1986
[4] Aron, J. L.: Multiple attractors in response to a vaccination program. Theor. Popul. Biol. 38, 58-67 (1990) · Zbl 0699.92016
[5] Aron, J. L., Schwartz, I. B.: Seasonality and period-doubling bifurcations in an epidemic model. J. Theor. Biol. 110, 665-679 (1984)
[6] Bailey, N. T. J.: The mathematical theory of infectious disease and its applications, 2nd ed. London: Griffin 1975 · Zbl 0334.92024
[7] Diekmann, O., Kretzschmar, M.: Patterns in the effects of infectious diseases on population growth. J. Math. Biol. 29, 539-570 (1991) · Zbl 0732.92024
[8] Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. In: Berger, J. et al. (eds.) Mathematical models in medicine. (Lect. Notes Biomath. vol. 11, pp. 1-15) Berlin Heidelberg New York: Springer 1976 · Zbl 0333.92014
[9] Emerson, H.: Measles and whooping cough. Am. J. Public Health 27, 1-153 (1937)
[10] Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems, and bifurcations of vector fields. Berlin Heidelberg New York: Springer 1986 · Zbl 0515.34001
[11] Hethcote, H. W., Stech, H. W., Van den Driessche, P.: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40, 1-19 (1981) · Zbl 0469.92012
[12] Hethcote, H. W., Van den Driessche, P.: Some epidemiological models with nonlinear incidence. J. Math. Biol. 29, 271-287 (1991) · Zbl 0722.92015
[13] Kermack, W. O., McKendrick, A. G.: Mathematical theory of epidemics. Proc. R. Soc. Lond. 115, 700-721 (1927) · JFM 53.0517.01
[14] Khibnik, A. I., Kuznetsov, Yu. A., Levitin, V. V., Nikolaev, E. V.: Continuation techniques and interactive software for bifurcation analysis of ODEs and iterated maps. Physica D 62, 360-371 (1993) · Zbl 0784.34030
[15] Kuznetsov, Yu. A., Muratori, S., Rinaldi, S.: Bifurcations and chaos in a periodic predator prey model. Int. J. Bif. Chaos 2, 117-128 (1992) · Zbl 1126.92316
[16] Kuznetsov, Yu. A., Rinaldi, S.: Numerical analysis of the flip bifurcation of maps. Appl. Math. Comput. 43, 231-236 (1991) · Zbl 0729.65050
[17] Liu, W. M., Hethcote, H. W., Levin, S. A.: Dynamical behavior of epidemiological models with nonlinear incidence rates. J. Math. Biol. 25, 359-380 (1987) · Zbl 0621.92014
[18] Liu, W. M., Levin, S. A., Iwasa, Y.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models. J. Math. Biol. 23,187-204 (1986) · Zbl 0582.92023
[19] London, W. P., Yorke, J. A.: Recurrent outbreaks of measles, chickenpox, and mumps. I. Seasonal variation in contact rates. Am. J. Epidemiol. 98, 458-468 (1973)
[20] Olsen, L. F., Truty, G. L., Schaffer, W. M.: Oscillations and chaos in epidemics: a nonlinear dynamic study of six childhood diseases in Copenhagen, Denmark. Theor. Popul. Biol. 33, 344-370(1988) · Zbl 0639.92012
[21] Rinaldi, S., Muratori, S., Kuznetsov, Yu.: Multiple attractors, catastrophes and chaos in seasonally perturbed predator-prey communities. Bull. Math. Biol. 55, 15-35 (1993) · Zbl 0756.92026
[22] Schaffer, W. M.: Can nonlinear dynamics elucidate mechanisms in ecology and epidemiology? IMA J. Math. Appl. Biol. Med. 2, 221-252 (1985) · Zbl 0609.92034
[23] Schaffer, W. M.: Perceiving order in the chaos of nature. In: Boyce, M. S. (ed.) Evolution of life histories of mammals, pp. 313-350. New Haven: Yale University Press 1988
[24] Schwartz, I. B.: Multiple stable recurrent outbreaks and predictability in seasonally forced nonlinear epidemic models. J. Math. Biol. 21, 347-361 (1985) · Zbl 0558.92013
[25] Schwartz, I. B.: Nonlinear dynamics of seasonally driven epidemic models. In Vichnevetsky, R., Borne, P., Vignes, J. (eds.) Proc. 12th IMACS World Congress 1988, vol. 4, pp. 166-169. Basel: Baltzer 1989
[26] Schwartz, I. B., Smith, H. L.: Infinite subharmonic bifurcation in an SEIR epidemic model. J. Math. Biol. 18, 233-253 (1983) · Zbl 0523.92020
[27] Seydel, R.: Tutorial on continuation. Int. J. Bif. Chaos 1, 3-11 (1991) · Zbl 0760.34014
[28] Smith, H. L.: Subharmonic bifurcation in an S-I-R epidemic model. J. Math. Biol. 17,163-177 (1983) · Zbl 0578.92023
[29] Smith, H. L.: Multiple stable subharmonics for a periodic epidemic model. J. Math. Biol. 17, 179-190 (1983) · Zbl 0529.92018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.